Facebook Pixel

Anti-depressants and Libido?

By February 4, 2010 - 7:54pm
Rate This

Firstly I'm 19 and from the UK, I wanted to ask some friendly advice and have been too ashamed and unsure about going to the doctor about this. But I was on a course of anti-depressants just over a year ago (fluexotine?) and consequently have lost I'd say 60% of the desire i used to have for sex. It seems i have a very low sex drive :(
Im just worried it will never return to normal. When I am having sex however there is no problem, its just getting there which is the problem and wanting to have sex sometimes. I dont get regular sex seeing as my boyfriend is working away quite a bit and I'm not stressed or anything

Any doctors? Is there anything I can do/take? Will it return given time? I doesnt seem to have gotten better over the past year :/

Any advice you could give me would be great and of great reasurance


Add a Comment3 Comments

HERWriter Guide

I must have misread your first post.

If you have been OFF the meds for a year and still suffering the side effects, you should defintely talk to some about that - especially at the age of 19.

And you are so not alone, I know several women who have taken (or are currently on) the same medications and half have suffered some kind of sexual side effect.

Thanks for the update and please do see someone. Please keep us updated!

February 6, 2010 - 7:46am

Hi Susan thanks for the reply its been good to read its not just me, and that quite a few people suffer the same. I was just worried as I hadnt taken anti depressants for about a year now i think and the problems are still there. The tablets did work well for me though, its just a shame they've got rid of my sex drive so long after Iv stopped taking them... hopefully it will get back to normal soon? I hope

I should really go to the doctor to chat about if there is anything I should do, but thanks x

February 6, 2010 - 7:41am
HERWriter Guide

Hi annab

Thank you do much for your question and welcome!

Unfortunately, sexual side effects (like impotence and loss of libido) are one of the most common side effects of fluoxetine (often branded as Prozac). It's known to affect at least one in every fifty people but due to many instances being unreported (patients are embarrassed to talk to their doctors about it) the numbers are thought to be a lot higher.

Continuing with the medication sometimes means a continuous experience of the side effects but this is not always the case. You may want to ask your doctor to discuses alternative medications with you that have fewer reports of sexual side effects. If you are still experiencing this side effect after a full year, it's a good idea to explore other possibilities but you may also be able to continue taking it and lesson the side effects by an adjustment to dosage or a supplement or other choices that you doctor can discuss with you.

Your own doctor, who has your medical history and has treated you personally, is the person who can talk to you about your options.

Does the fluoxetine work well for you in general though? Do you have other side effects?

Please take a look at our Fluoxetine page that has a lot of further information for you : http://www.empowher.com/media/reference/fluoxetine-1

Also, please remember to stay on this medication and don't come off it without your doctor's knowledge. These kinds of meds require a particular kind of weaning and must be done under a doctor's supervision.

There is a solution out there for you Anna and we're here to help you find it! Please let me know what you think and how you feel about exploring your options with your doctor. I look forward to hearing from you soon!


February 6, 2010 - 7:24am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.